Internal Medicine Expert Opines on Severe Allergic Reaction to Sulfa Drug

Joseph O'Neill

Written by
— Updated on October 9, 2017

Internal Medicine Expert WitnessThis case involves a severe reaction to a sulfa-based antibiotic which was prescribed for a urinary tract infection. The patient was a middle-aged male who had a well-documented allergy to sulfa drugs. He developed a urinary tract infection and was prescribed a sulfa based antibiotic by the Defendant physician. He took the medication that day, and shortly after, discovered that it was a sulfa drug. He immediately took 2 Benadryl pills and presented to the ER, where he was given a prescription for clindamycin. He was discharged and returned to the ER with further complaints of worsening drug reaction and blistering. He was admitted to the ICU to treat the severe drug reaction and urinary tract infection. He continues to suffer from ongoing urologic issues as well as scarring, and his quanlity of life has been seriously impacted.

Question(s) For Expert Witness

  • 1. Do you routinely treat patients similar to the one described in the case?
  • 2. Have you ever had a patient develop the outcome described in the case?
  • 3. Is this a common complication seen with patients who are allergic to sulfa drugs?
  • 4. Do you believe this patient may have had a better outcome had they have not taken this drug?

Expert Witness Response E-010050

This is very compatible with a severe sulfa allergy (one dose is sufficient). There is one possibly confounding factor which is the clindamycin given to her afterward, which is a bad UTI drug and associated with rashes by itself. Fortunately, nobody sees cases with blistering rashes routinely. I have seen several in my career and some have been quite memorable. Less severe drug reactions we see all the time (average once to twice per week) but in the days of more choices in antibiotics, computerized medicine with drug allergy warnings, etc, such severe rashes have become rare. I have seen severe sulfa allergies including fatal cases. The reaction described is not common but clearly possible. It certainly sounds like the patient would have had a better outcome had they not taken Bactrim, but it will require more data to substantiate this. I have given sulfa drugs to 1000s of patients. I have published about sulfa drugs and their side effects including severe allergic reactions including Lyell Syndrome and Stevens-Johnson Syndrome.


Expert Bio

This highly qualified double boarded expert earned his MD from the University of Hamburg. He is extensively published in his field, authoring more than 200 journal articles and 50 book chapters, and he belongs to a number of prestigious societies including the Infectious Diseases Society of America and the American Society for Microbiology. He is an invited lecturer and an invited reviewer of multiple publications and has received numerous awards for his work as a clinician and an educator. He is currently serving as a Professor of Internal Medicine, and the Chief of the Infectious Diseases Division at a top university medical center. Additionally, he is an attending physician at multiple medical centers in his region.

Contact this expert witness

Find an Allergy and Immunology Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY